Interleukin-17A Inhibitor–induced Crohn's Disease/Behçet's Disease–like Lesions

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
The efficacy of interleukin (IL)-17A inhibitor (secukinumab) and IL-17 receptor blockade (brodalumab) for psoriasis has been demonstrated. However, neither agent proved to be effective in treating Crohn's disease (CD), which shares genetic risk factors with psoriasis; instead, it worsened symptoms.1,2 Although IL-17 was reported to be overexpressed in the inflamed tissue of patients with CD, the blockade of IL-17 showed both pathogenic and protective results in animal colitis models.2 Unknown and complex mechanisms may underlie the effects of IL-17 and related cytokines. Here, we report a case in which the administration of secukinumab resulted in the onset of CD/Behçet's disease–like lesions.
A 56-year-old man with refractory psoriasis started treatment with secukinumab in February 2016. The patient had been diagnosed with psoriasis 32 years earlier and mainly treated with topical therapy. After introduction (at weeks 0, 1, 2, 3, and 4) and maintenance (at week 8) subcutaneous injections, he complained of a high fever, abdominal pain, and refractory oral ulcerations. His symptoms improved with only bowel rest and intravenous antibiotics. After interruption at week 12, secukinumab was administered at weeks 16, 20, and 24. At week 26, he complained of the same symptoms and genital folliculitis. The laboratory tests were as follows: white blood cell count, 14,400/μL; hemoglobin, 9.3 g/dL; serum albumin, 2.9 g/dL, and C-reactive protein, 12.28 mg/mL (normal, 0.0–0.19).
He was initially treated with bowel rest and antibiotics again; however, his symptoms did not improve. Colonoscopy revealed a longitudinal ulcer in the terminal ileum (Fig. 1A). Esophagogastroduodenoscopy showed round ulcers in the middle esophagus (Fig. 1B). Biopsy specimens revealed no specific findings except for inflammatory cellular infiltrates (Fig. 1C). Stool culture and an examination by an ophthalmologist showed no specific findings, and HLA B51 and A26 were negative. Based on these CD/Behçet's disease–like findings, we treated the patient with oral prednisolone (40 mg/d). Two months later, no recurrent lesions were seen on colonoscopy, esophagogastroduodenoscopy, or a skin examination except for a longitudinal ulcer scar in the terminal ileum.
The risk of paradoxical psoriasis has been reported to be as high as 1.6% to 10.1% in patients with CD treated with tumor necrosis factor-alpha inhibitors,3 which are also used for the treatment of psoriasis. Although the mechanism underlying paradoxical psoriasis has not yet been elucidated, an imbalance of cytokines is suspected to be involved.3 The blockade of IL-17 may also induce an imbalance in the cytokine levels, thereby resulting in the onset of CD or Behçet's disease.

Related Topics

    loading  Loading Related Articles